Some Painkillers May Be Risky After Heart Attack
Study Shows Taking NSAIDs After a Heart Attack May Raise Risk of Another Heart Attack
May 9, 2011 -- Even short-term use of a popular type of painkiller may be dangerous for people who have had a heart attack.
A new study shows heart attack survivors who were prescribed nonsteroidal anti-inflammatory drugs (NSAIDs) were 45% more likely to die or have another heart attack within one week of treatment.
NSAIDs include ibuprofen, Indocin (indomethacin), Voltaren (diclofenac) -- among many others - as well as the selective Cox-2 inhibitor Celebrex (celecoxib).
NSAIDs have been linked to an increased risk of heart problems in people with heart disease, and some recent studies have shown an increased risk in healthy people as well.
International guidelines discourage the use of these painkillers in people with established heart disease. If NSAID treatment is unavoidable, recommendations call for the shortest duration of NSAID use possible.
But researchers say these results suggest even short-term use of NSAIDs may be dangerous for some patients.
“Our results indicate that there is no apparent safe therapeutic window for NSAIDs in patients with prior heart attack,” says researcher Anne-Marie Schjerning Olsen, MB, research fellow at Copenhagen University in Hellerup, Denmark, in a news release.
NSAIDs After a Heart Attack
In the study, published in Circulation: Journal of the American Heart Association, researchers looked at the risks associated with treatment with NSAIDs anti-inflammatory drugs in 83,675 Danish adults who had had their first heart attack between 1997 and 2006.
About 42% of the heart attack survivors studied had been prescribed at least one NSAID. The most commonly prescribed NSAIDs in the study were ibuprofen (23%), diclofenac (13.4%), rofecoxib, recalled in 2004, (4.7%), and celecoxib (4.8%).
The results showed the use of NSAIDs was associated with an overall 45% higher risk of death or recurrent heart attack within a week of treatment. This risk rose to 55% within three months of treatment.
The highest risks were associated with diclofenac. Diclofenac users were three times more likely to die or have a repeat heart attack within one week of use.
The FDA recently issued a warning stating that diclofenac should not be used by people for pain in the time period surrounding heart bypass surgery.